Arizona, 2022

Flash Flooding in Arizona, August 18 to 19, 2022

August 18 to 19, 2022 · NWS FGZ · 3 events in 3 counties and zones

Deep monsoon moisture over northern Arizona brought strong thunderstorms and local flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture over northern Arizona brought strong thunderstorms and local flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 1:08 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 1:08 PM MST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
108 PM MST Thu Aug 18 2022

.SYNOPSIS...An active monsoon pattern will continue across
northern and central Arizona through the remainder of the week.
Heavy rainfall leading to flash flooding will continue to remain a
threat, especially through Saturday. Cooler temperatures are
expected through the weekend.

&&

.DISCUSSION...Satellite imagery reveals maturing cumulus clouds across
the north rim of the Grand Canyon, the SF Volcanic Field, and
Black Mesa. Forecast instability values from the HREF suggest
around a 50% chance of Boundary Layer CAPE values in excess of 500
J/kg along and west of the Mogollon Rim. With around a 30% of
CAPE at or above 1000 J/kg across western and southern Yavapai
County. Several HREF members as well as the Univ of AZ WRF suggest
that that a loosely organized complex will slide off the Mogollon
Rim and advance west and southward. Given that 24 hour radar-
based QPE from across Yavapai and portions of Oak Creek/Sycamore
Canyons runs between 1-2 inches with isolated 3" amounts, a Flash
Flood Watch appears prudent. The Flash Flood Watch for the
aforementioned areas will run from 1400 MST thru 2300 MST. In
addition, given the high likelihood of a hot and well-mixed PBL
across the Yavapai County deserts, there will be a strong to
damaging wind threat (50-60 mph) especially if the convection can
consolidate along a fortified cold pool. There's a little
uncertainty regarding exactly where this complex will take shape
as some guidance has the most vigorous convection/highest QPF
along the Yavapai/Mohave county border while other solutions
suggest the main show will be across Yavapai/Gila/Maricopa county
interface. Regardless, PoPs and QPF have been increased across
this area to account for the increased flash flood, and damaging
wind potential.

Tonight, convection will persist as many of the CAMs imply the
development of a mesoscale convective vortex or MCV. With this MCV
appearing probable to develop across Yavapai County, it'll induce
moist nocturnal upslope flow for areas near and east of the
I-17/US HWY 89 corridors. We'll hold onto 60-80% PoPs through the
pre-dawn hours on Friday and the current Flash Flood Watch that
runs through tonight appears very reasonable.

Friday will have the potential to produce significant flash
flooding across northern Arizona. Extraordinary PWAT values near
1" along the Mogollon Rim will support very efficient warm rain
processes and given the antecedent conditions (many areas
exceeding 150% of normal across the High Country), flash flooding
seems nearly a guarantee...especially for fire scars, poor
drainage areas, and normally dry washes (which are likely already
running high with water). Be sure to avoid areas prone to rapid
flash flooding such as low water crossings and slot canyons. If
you do decide to recreate, be sure that you have multiple ways to
receive warning information!

Saturday...monsoon activity will remain scattered to numerous for
most of northern Arizona for the first half of the weekend.
Although models are favoring a day less active than Friday,
flooding and flash flooding will remain a major weather threat.

Sunday onward...our synoptic scale pattern will begin to shift to
a less intense monsoon set-up for most of northern Arizona. Due
to multiple factors (inverted trough over Mexico, trough pushing
westward from the East Coast, ridging over northwest Arizona, and
a trough forming over the Great Basin), we'll begin to see a
northeastern flow aloft. This wind flow will funnel in drier air
to the northern portion of our CWA, but areas along and south of
the Mogollon Rim still have the potential to see isolated to
widespread thunderstorm activity well into next week. We'll have
more updates on the potential decrease in monsoon activity as we
approach the end of the weekend.

&&

.AVIATION...For the 00 UTC TAF package...SHRA/TSRA will likely be
in progress at the start of the 00 UTC TAF cycle, especially at
PRC and SEZ. The potential for MVFR/IFR vsby as well as
gusty/erratic winds will increase within TSRA cores. Strong TSRA
winds are most likely at PRC with gusts up to 30-40 knots.
Nocturnal SHRA/TSRA is advertised at all sites with activity
dwindling from west to east through the pre-dawn hours on Friday.
Another round of widespread SHRA/TSRA should be anticipated at
just about all TAF sites Friday afternoon with a lower chance
(closer to 30% at PRC).

&&

.FIRE WEATHER...Showers and thunderstorms have quickly ramped up this
afternoon across northern Arizona and will continue throughout
the evening hours. An uptick in storm activity is forecast Friday
and Saturday area wide. Gusty erratic winds and localized flash
flooding will be likely.

Sunday through Tuesday...A downward trend in thunderstorms is
forecast to start Sunday and continue through the early part of
next week. Isolated to scattered storm coverage is still expected.
Localized flash flooding will still be possible each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for AZZ004>006-104>106.

Flood Watch through Saturday evening for AZZ007-015-107-115.

Flood Watch until 11 PM MST this evening for AZZ008-037-038-108-
137-138.

Flood Watch from Friday morning through Saturday evening for
AZZ008-011>014-016>018-037-038-040-108-111>114-116>118-137-138-
140.

&&

PUBLIC...Swenson/Bain
AVIATION...Bain
FIRE WEATHER...Swenson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 2:01 PM MST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
201 PM MST Thu Aug 18 2022

AZZ008-037-182130-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
201 PM MST Thu Aug 18 2022

...A strong thunderstorm will impact portions of Yavapai County
through 230 PM MST...

At 200 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Rimrock, or 15 miles east of Camp Verde. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wet Beaver Creek Campground and V Bar V Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 11156 3458 11156 3456 11170 3471 11172
TIME...MOT...LOC 2100Z 068DEG 3KT 3464 11161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Special weather statement, Aug 18, 5:35 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
535 PM MST Thu Aug 18 2022

AZZ013-040-190100-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
535 PM MST Thu Aug 18 2022

...A strong thunderstorm will impact portions of Navajo County near
Dilkon through 600 PM MST...

At 534 PM MST, Doppler radar was tracking a strong thunderstorm over
Castle Butte, or 28 miles northeast of Winslow, moving northwest at
10 to 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dilkon, Cedar Springs and Castle Butte.

This includes State Route 87 between mile markers 366 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 11018 3520 11023 3524 11061 3550 11035
TIME...MOT...LOC 0034Z 120DEG 11KT 3528 11033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJM
Special weather statement, Aug 18, 6:19 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
619 PM MST Thu Aug 18 2022

AZZ012-016-190145-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
619 PM MST Thu Aug 18 2022

...Several strong thunderstorms will impact portions of Coconino
County  south of Winslow through 645 PM MST...

At 617 PM MST, Doppler radar was tracking a strong thunderstorm near
Starlight Pines, or 30 miles southwest of Winslow, moving southwest
at 10 mph impacting portions of Highway 87.

HAZARD...Wind gusts up to 50 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Starlight Pines.

This includes State Route 87 between mile markers 305 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. If driving,
periods of reduced visibility will create hazardous travel
conditions.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3481 11106 3480 11097 3461 11103 3466 11122
TIME...MOT...LOC 0117Z 024DEG 8KT 3472 11110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JJM

The radar

The Cedar City radar (KICX), 193 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 18, 7:32 PM MST to 9:30 PM MST
Where
Coconino County, 8.53 mi NNE of Kaibito to 12.24 mi SSE of Kaibito Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.706, -110.990

The Navajo Times reported a major flash flood in lower K'ai'bii'to Creek. Water flooded a portion of State Route 98. Heavy equipment was used to remove water, debris, mud, and rock from the road.

Flash Flood, Navajo

When
August 18, 7:45 PM MST to 8:45 PM MST
Where
Navajo County, 4.86 mi WNW of Holbrook Arpt to 3.85 mi NE of Hibbard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.967, -110.203

Interstate 40 was closed for a time on the eastern side of Joseph City.

Flash Flood, Yavapai

When
August 18, 10:15 PM MST to August 19, 4:15 AM MST
Where
Yavapai County, 1.7 mi E of Beaver Creek to 9.51 mi SE of Camp Verde
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.670, -111.670

The stream gauge on Wet Beaver Creek showed a 4.5 foot rise in 60 minutes (6 ENE of Lake Montezuma). A gauge down steam (2 SW McGuireville) showed a 6.5 foot rise in less than an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055277, 1055248, 1055245.